Is taking Prednisone and Neurontin a problem for my mother who has Parkinsons?

2 answers | Last updated: Sep 20, 2016
Dolltearsheet asked...

She is experiencing acute back pain -- we think it may be another herniated disc -- and are awaiting an apppointment for an MRI. She is also experiencing severe headaches, insomnia and some memory loss. I'm alarmed about the severity of the headaches. Please help. Thank you so much, as always!

Expert Answers

Graham A. Glass, MD, is the deputy director of the San Francisco Parkinson's Disease Research, Education, and Clinical Care Center (PADRECC) and an assistant clinical professor of neurology at the University of California, San Francisco (UCSF). He completed a fellowship in movement disorders at the Mayo Clinic.

Typically Prednisone nor Neurontin are a problem in and of themselves for Parkinson's disease patients. They don't really interact with the PD meds (though I obviously don't know your mother's specific regimen). That being said, they do have independent side effects and affect all patients in different ways. I'm sorry to not be able to provide a more specific answer to your question, but typically they are fairly well tolerated and it seems like there are other issues ongoing that may explain some of the symptoms.

Community Answers

Dolltearsheet answered...

Thank you. The doctor had my mother stop the neurontin as it caused loss of memory and confusion. She just had a surgical consultation to review her MRI, but alas, the surgeon said he saw little difference between this MRI and the last, and did not offer any advice other than perhaps to take vicodin. Although very happy to not undergo surgery, we are very troubled as to what to do next. She had two pain injections which did not help. The acute pain started about two months ago, with the last month being almost intolerable. What are we to do next?? SOMETHING must be causing this amount of pain. Any suggestions? Thank you for this wonderful forum.